FDA Black Box Warning
Antibiotic-associated diarrhea (AAD) is quite common and its incidence varies from 5% to 20% of patients depending on which antibiotic they are taking although practically all antibiotics have been associated with AAD. Fortunately, most cases are mild and self-limited, ending with the cessation of use of the offending antibiotic. The antibiotics most commonly associated with this mild form...
FDA Black Box Warning
Antibiotic-associated diarrhea (AAD) is quite common and its incidence varies from 5% to 20% of patients depending on which antibiotic they are taking although practically all antibiotics have been associated with AAD. Fortunately, most cases are mild and self-limited, ending with the cessation of use of the offending antibiotic. The antibiotics most commonly associated with this mild form of AAD include ampicillin, amoxicillin, cephalosporins and clindamycin. There have been studies in children or adults in which the use of prophylactic yogurt in people using antibiotics has significantly reduced the occurrence or severity of AAD. However, 10 to 20% of all patients who get AAD (0.5 to 4% of patients using antibiotics) will get the more severe form of AAD known as pseudomembranous colitis (see below). If you are taking any antibiotic and develop diarrhea after starting to use the drug, call your physician to discuss whether another antibiotic should be used and to discuss the need for rehydration due to the fluid losses from the diarrhea.
Pseudomembranous colitis has been reported with nearly all antibacterial agents and may range in severity from mild to life-threatening. Therefore, it is important to consider this diagnosis in patients who present with diarrhea subsequent to the administration of antibacterial agents.
Because antibiotic therapy has been associated with severe colitis which may end fatally, it should be reserved for serious infections where less toxic antimicrobial agents are inappropriate, as described in the INDICATIONS AND USAGE section. It should not be used in patients with nonbacterial infections such as most upper respiratory tract infections. Treatment with antibacterial agents alters the normal flora of the colon and may permit over-growth of clostridia. Studies indicate that a toxin produced by Clostridium difficile is one primary cause of “antibiotic-associated colitis.”
After the diagnosis of pseudomembranous colitis has been established, therapeutic measures should be initiated. Mild cases of pseudomembranous colitis usually respond to drug discontinuation alone. In moderate to severe cases, consideration should be given to management with fluids and electrolytes, protein supplementation, and treatment with an antibacterial drug clinically effective against C. difficile colitis.
Diarrhea, colitis, and pseudomembranous colitis have been observed to begin up to several weeks following cessation of therapy.
|Fluoroquinolone Antibiotics Available in the U.S.|
Antibiotic-associated diarrhea (AAD) is a not-uncommon adverse effect of antibiotic treatment. Many different types of antibiotics can cause AAD. But reports have recently implicated the fluoroquinolone family of antibiotics as an important risk factor in the development of a potentially life-threatening form of AAD called pseudomembranous colitis. The fluoroquinolone family includes such drugs as ciprofloxacin (CIPRO) and levofloxacin (LEVAQUIN).
Treatment with all antibiotics, including the fluoroquinolone family, alters the number and type of bacteria in the colon. This may permit the overgrowth of the bacterium Clostridium difficile. This micro-organism releases a toxin that can cause inflammation of the colon (colitis), leading to diarrhea. When the more severe forms of AAD are caused by the presence of Clostridium difficile, this drug-induced condition is known as pseudomembranous colitis and is often life-threatening. AAD is due to Clostridium difficile-induced colitis in between 10 and 20 percent of cases.
The U.S. Centers for Disease Control and Prevention (CDC) reports that over the past two years, several states have reported increased rates of Clostridium difficile-associated disease, noting more severe cases and an associated increase in deaths. According to the CDC, this may be due to the emergence of a new, more toxic strain of Clostridium difficile.
Since 2002, an epidemic of antibiotic-associated diarrhea (AAD) with a high death rate has involved more than 30 hospitals in the province of Quebec, Canada. Researchers from the University of Sherbrooke, Quebec publishing in the November 2005 issue of Clinical Infectious Diseases reported that a majority of the patients in their hospital with AAD had received an antibiotic from the fluoroquinolone family in the two months prior to the development of their AAD.
A report appearing in the Sept. 22, 2005 Canadian Medical Association Journal estimates that as many as 2,000 patients may have died in Quebec hospitals since 2003 from AAD.
The Quebec researchers determined that between Jan. 1, 2003 and June 30, 2004, a total of 293 new cases of Clostridium difficile-associated diarrhea occurred in their hospital. About one-half of these 293 cases, (148, or 50.5 percent), occurred in patients over 80 years of age and 186 (63.5 percent) had received a fluoroquinolone antibiotic. Of the 293 cases, 64 (21.8 percent) died within 30 days of being diagnosed with Clostridium difficile-associated diarrhea.
The researchers concluded:
...fluoroquinolones were the most important risk factor for CDAD [Clostridium difficileassociated diarrhea] during a large epidemic caused by a hypervirulent strain [extremely toxic] of C. difficile. Control of CDAD requires a reduction in the use of fluoroquinolones and of intermediate risk antibiotics and shorter durations of therapy for common infections.
Between 1995 and 2002, fluoroquinolones became the most commonly prescribed family of antibiotics to adults in the United States. There is clear evidence that this family of antibiotics is often prescribed inappropriately (see July 2003 Worst Pills, Best Pills News).
The main symptoms of Clostridium difficile-associated
- watery diarrhea
- loss of appetite
- abdominal pain and/or tenderness
The patients at greatest risk of Clostridium difficile-associated diarrhea are those with:
- exposure to an antibiotic
- GI surgery or manipulation
- long healthcare settings
- a serious underlying illness
- weakened immune system
- advanced age
Older adults receiving antibiotics after gastrointestinal surgery and who are subject to a long stay in the hospital are at the greatest risk of developing Clostridium difficile-associated diarrhea. Hospitalized patients, particularly the elderly, need a family member or a friend to know what drugs they are receiving and the risks of these drugs. Family members and friends of hospitalized patients must be prepared to confront “the system” about the possibility of adverse drug reactions such as Clostridium difficile-associated diarrhea.
Clostridium difficile-associated diarrhea can also occur in patients who are receiving antibiotics outside of the hospital. It is important to know the main symptoms of Clostridium difficile-associated diarrhea listed above.
Public Citizen petitioned the FDA in 1996 to require a tendinitis and tendon rupture warning in the professional product labeling of all fluoroquinolone antibiotics, and as a result all these drugs now carry the warning.
What You Can Do
If you have a family member or friend in the hospital receiving an antibiotic, particularly a fluoroquinolone antibiotic, you should contact the prescribing physician immediately if the patient exhibits the symptoms of pseudomembranous colitis described above.
If you are currently taking an antibiotic or have recently finished a course of antibiotic treatment, you should contact the prescribing physician immediately if you experience any of the symptoms of pseudomembranous colitis described above.